Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 261, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Dec 26, 2018, 2:31 PM CST for Oldham County, Potter County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2018, 2:31 PM CST (20:31 UTC)
- Expired
- Dec 26, 2018, 3:30 PM CST
- In force
- 59 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Oldham County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 26, 12:44 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 198 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378
WUUS54 KAMA 262031
SVRAMA
TXC359-375-262130-
/O.NEW.KAMA.SV.W.0261.181226T2031Z-181226T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
231 PM CST WED DEC 26 2018
The National Weather Service in Amarillo has issued a
* Severe Thunderstorm Warning for...
Eastern Oldham County in the Panhandle of Texas...
Northwestern Potter County in the Panhandle of Texas...
* Until 330 PM CST.
* At 230 PM CST, a severe thunderstorm was located over Vega, moving
north at 25 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Vega and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 10205 3518 10229 3518 10240 3520 10252
3562 10260
TIME...MOT...LOC 2030Z 189DEG 22KT 3527 10240
HAIL...1.25IN
WIND...<50MPH
$$
Bieda3 follow-up statements
511
WWUS54 KAMA 262046
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
246 PM CST WED DEC 26 2018
TXC359-375-262130-
/O.CON.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
246 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR EASTERN OLDHAM AND NORTHWESTERN POTTER COUNTIES...
At 245 PM CST, a severe thunderstorm was located 8 miles north of
Vega, moving north at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Vega and Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3562 10205 3518 10229 3518 10240 3525 10247
3538 10255 3562 10260
TIME...MOT...LOC 2045Z 189DEG 22KT 3537 10238
HAIL...1.00IN
WIND...<50MPH
$$
Bieda703
WWUS54 KAMA 262102
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
302 PM CST WED DEC 26 2018
TXC359-375-262130-
/O.CON.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
302 PM CST WED DEC 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR NORTHEASTERN OLDHAM AND NORTHWESTERN POTTER COUNTIES...
At 301 PM CST, a severe thunderstorm was located near Boys Ranch, or
20 miles north of Vega, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Boys Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3526 10224 3531 10234 3539 10245 3545 10252
3562 10255 3562 10205
TIME...MOT...LOC 2101Z 203DEG 31KT 3553 10230
HAIL...1.00IN
WIND...<50MPH
$$
Bieda297
WWUS54 KAMA 262121
SVSAMA
Severe Weather Statement
National Weather Service Amarillo TX
321 PM CST WED DEC 26 2018
TXC359-375-262130-
/O.EXP.KAMA.SV.W.0261.000000T0000Z-181226T2130Z/
Oldham TX-Potter TX-
321 PM CST WED DEC 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OLDHAM AND
NORTHWESTERN POTTER COUNTIES WILL EXPIRE AT 330 PM CST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 PM CST for
the Panhandle of Texas.
LAT...LON 3526 10224 3531 10234 3539 10245 3545 10252
3562 10255 3562 10205
TIME...MOT...LOC 2120Z 189DEG 22KT 3560 10229
$$
BiedaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 1:01 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 26, 1:01 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
101 PM CST Wed Dec 26 2018
.MESOSCALE UPDATE...
...Severe weather possible today...
* Synoptic Overview: A dynamic, deepening upper level low will
move from southern NM at lunchtime Wed to near Dalhart by
midnight tonight. SSE low level flow has brought mid 50s surface
Tds to the srn TX Panhandle as a surface low deepens over the
wrn TX Panhandle this afternoon.
* Mesoscale: A somewhat atypical set up at this time includes
ongoing convection, some strong, along a Pacific front arcing
across West Texas. Sunshine east of the convection is trying to
deepen the mixed layer with earlier models wanting to form a
pre- Pacific front dryline. It looks as though mixing won't be
profilic enough for a full fledged dryline but could be enough
to hinder convection a bit (though conversely also make it more
likely for storms to root in boundary layer).
As the upper low deepens, backing mid level winds will disrupt
what were earlier in the day very favorable shear profiles. As
the afternoon rolls on, increasingly veer-back-veer soundings
will be noted and should hinder supercell formation and
sustainment. In fact, the backing aloft is strong enough that a
left-moving supercell cannot be ruled out.
* Threats: Large hail should be the main threat with damaging
winds also a threat. Cool temps aloft and at the surface will
keep hail stone melting to a minimum, resulting in marginally
severe hail with stronger updrafts. Aforementioned drying/mixing
due to sunshine may allow the line of storms to become rooted
and therefore a conditional damaging wind threat may materialize
as well. The tornado threat, though non-zero, will be mitigated
by only modest low level shear (usually low level shear is
extreme in systems this dynamic) and the aforementioned overall
struggle for storm organization.
* Timing & Location: Storms will be most prevalent in the southern
Texas Panhandle from now until 7 PM.
Simpson
&&
.PREV DISCUSSION... /Issued 1141 AM CST Wed Dec 26 2018/
UPDATE...Latest high resolution guidance continues to show
potential for snowfall across the far northwestern combined
Panhandles, with potential for snow bands to see up across that
area. Our latest forecast is showing 1 to 2 inches of snow likely
in Cimarron County late tonight into early Thursday morning, and
have opted to issue a Winter Weather Advisory as a result. As
snow bands are usually narrow, and are affected by subtle
mesoscale factors, will continue to monitor the potential for
higher snowfall accumulation adjustments in the northwestern
combined Panhandles. This may necessitate further winter weather
highlights being issued.
On the other end, we are also monitoring the potential for strong
to severe thunderstorms across mainly the Texas Panhandle. Morning
activity, along with locally dense fog, has limited insolation at
the surface with 500 to 1000 J/kg of mainly elevated CAPE in the
presence of 40-60 kts of bulk shear. The main concern with
thunderstorm activity could be hail up to the size of quarters,
with strong winds and an isolated tornado possible if any of these
thunderstorms can become surface based. We will further discuss
this in a mesoscale discussion early this afternoon as we monitor
the latest observational trends.
Bieda
AVIATION...18Z TAFs...Showers, thunderstorms, fog and even snow (KDHT
& KGUY) causing LIFR to IFR conditions through the TAF period.
The main window for shower and thunderstorm activity will be from
the start of the TAF period through about 27/02Z, with snow at
KDHT/KGUY BTWN 27/02Z thru 27/12Z as a cold front dives into the
region. Winds ahead of this front will be from the south to
southeast around 5 to 15 kts with higher gusts, veering to the
northwest at 20 to 30 kts AFT 27/09Z. This discussion will not be
updated for amendments.
Bieda
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Thursday for the following zones: Cimarron.
&&
9/77Hazardous weather outlook, Dec 26, 10:40 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 1040 AM CST Wed Dec 26 2018 OKZ001>003-TXZ001>020-317-270445- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 1040 AM CST Wed Dec 26 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. Dense fog reducing visibilities to a quarter of a mile or less at times will continue until midday today. Motorists are advised to use extreme caution when driving. A Dense Fog Advisory remains in effect for all of the Texas and Oklahoma Panhandles through noon today. Thunderstorms will be possible across the Panhandles today into tonight. A few of these storms this afternoon may become severe, with hail up to quarter size and wind gusts up to 60 mph possible. Additionally, an isolated tornado cannot be ruled out. Snow accumulations will be possible across the western Oklahoma Panhandle Wednesday night, where a Winter Weather Advisory is in effect. Elsewhere across the northwest half of the Panhandles, only light snowfall accumulations are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Snow accumulations will be possible Thursday night through Saturday across the Panhandles. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon. Ferguson
In the hours before
Special weather statement, Dec 26, 12:53 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1253 PM CST WED DEC 26 2018
TXZ016-261945-
Deaf Smith TX-
1253 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DEAF SMITH COUNTY UNTIL
145 PM CST...
At 1253 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles north of Rhea, or 15 miles northwest of Friona, moving
northeast at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Bootleg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3497 10304 3518 10298 3518 10295 3483 10246
3475 10265 3475 10304
TIME...MOT...LOC 1853Z 228DEG 33KT 3474 10297
BiedaSpecial weather statement, Dec 26, 1:44 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Amarillo TX
144 PM CST WED DEC 26 2018
TXZ006-011-016-262030-
Hartley TX-Deaf Smith TX-Oldham TX-
144 PM CST WED DEC 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM...DEAF SMITH AND
SOUTHWESTERN HARTLEY COUNTIES UNTIL 230 PM CST...
At 144 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Simms to 4 miles east of
Bootleg. Movement was northeast at 35 mph.
Nickel size hail will be possible with these storms.
Locations impacted include...
Hereford, Vega, Adrian, Bootleg, Wildorado and Simms.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3476 10279 3508 10290 3569 10285 3530 10217
3475 10235
TIME...MOT...LOC 1944Z 211DEG 31KT 3512 10281 3485 10273
BiedaThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 11:55 PM CST | Dense Fog Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 12 hr |
| Dec 26, 7:34 AM CST | Special Weather Statement | AMA | Dallam | 41 min |
| Dec 26, 10:04 AM CST | Winter Weather Advisory | AMA | Dallam, Hansford, Hartley, Moore, Oldham, Sherman | 25 hr |
| Dec 26, 12:53 PM CST | Special Weather Statement | AMA | Deaf Smith | 52 min |
| Dec 26, 1:44 PM CST | Special Weather Statement | AMA | Deaf Smith, Oldham | 46 min |
| Dec 26, 2:52 PM CST | Special Weather Statement | AMA | Potter, Randall | 53 min |
| Dec 26, 2:59 PM CST | Severe Thunderstorm Warning | AMA | Potter, Randall | 33 min |
| Dec 26, 3:19 PM CST | Special Weather Statement | AMA | Moore | 41 min |
| Dec 26, 3:42 PM CST | Special Weather Statement | AMA | Hutchinson, Moore | 48 min |
| Dec 26, 3:44 PM CST | Special Weather Statement | AMA | Armstrong, Carson, Donley | 46 min |
| Dec 26, 4:20 PM CST | Tornado Warning | AMA | Collingsworth, Donley | 25 min |
| Dec 26, 4:44 PM CST | Special Weather Statement | AMA | Hansford | 31 min |
| Dec 26, 5:02 PM CST | Special Weather Statement | AMA | Roberts | 43 min |
| Dec 26, 5:03 PM CST | Special Weather Statement | AMA | Collingsworth, Gray, Wheeler | 42 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.